Flash Flood, Patrick
- When
- November 16, 8:00 AM EST to 8:45 AM EST
- Where
- Patrick County, Woolwine
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.780, -80.280
A foot of water was flowing over a bridge.
Plenty of moisture ahead of a cold front moving across the Ohio and Tennessee Valleys led to heavy rainfall. As much as 4 inches of rain fell during this event leading to some flash flooding across portions of western Virginia on the 16th of November.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Plenty of moisture ahead of a cold front moving across the Ohio and Tennessee Valleys led to heavy rainfall. As much as 4 inches of rain fell during this event leading to some flash flooding across portions of western Virginia on the 16th of November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 6:49 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 649 AM EST THU NOV 16 2006 .AVIATION /12Z-12Z/... OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3 HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A DOWNSLOPE WEST WIND. && .PREV DISCUSSION... /ISSUED 458 AM EST THU NOV 16 2006 .SHORT TERM /TODAY/... HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES. WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK LIKE THIS BAND WILL LINGER LONG. && PREVIOUS DISCUSSION ISSUED 355 AM .SHORT TERM /TODAY THROUGH FRIDAY/... I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2 INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE OF CONVECTION CLEARS THOSE AREAS. THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED GOOD- NO CHANGES WERE MADE THERE. THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && UPDATE... AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EST THU NOV 16 2006 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059- 171145- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS THROUGH ABOUT MIDDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EST THU NOV 16 2006 NCZ001>003-018>020-VAZ015-016-161300- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...GALAX 539 AM EST THU NOV 16 2006 ...MODERATE TO HEAVY RAIN MOVING BACK INTO THE AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FINAL BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL MOVING BACK INTO THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA. SOUTHEAST UPSLOPE FLOW WILL ENHANCE THESE SHOWERS AND BRING A PERIOD OF HEAVY RAIN TO AREAS ALONG AND EITHER SIDE OF THE BLUE RIDGE. THIS INCLUDES THE BOONE...JEFFERSON...AND SPARTA AREAS...NORTHEAST INTO THE MOUNT AIRY AND FANCY GAP AREAS. THESE LOCATIONS HAD ALREADY RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN OVERNIGHT. THIS BAND OF SHOWERS MAY BRING AN ADDITIONAL INCH OF RAIN. THIS WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE BAND OF SHOWERS WILL BE LIFTING TO THE NORTHEAST...AND SHOULD BRING AN END TO ANY HEAVY RAIN BY AROUND 800 AM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG PILOT MOUNTAIN 36.38N 80.47W
11/16/2006 SURRY NC LAW ENFORCEMENT
TREES DOWN IN AND NEAR CITY
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 8 W YADKINVILLE 36.13N 80.80W
11/16/2006 YADKIN NC LAW ENFORCEMENT
TREES DOWN ON HWY 21N NEAR LONGTOWN
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 AM EST THU NOV 16 2006 NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044- 161400- SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...UNION 702 AM EST THU NOV 16 2006 ...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH 8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT EAST OF THE BLUE RIDGE BY MID MORNING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING THE HEAVY RAINFALL THIS MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 10 SW MONETA 37.08N 79.76W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON HWY 220S
&&
TWThe Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
4 flash flood. Local standard time, as filed.
A foot of water was flowing over a bridge.
Several roads closed due to flooding.
Flash flooding overwhelmed two culverts, causing them to collapse and damage sections of Middle Creek Road, and Jones Ridge Road.
Highway 122 closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328, 5329, 5332, 5330.